CSN Login
Members Online: 18

Effects of IMRT pelvic radiation for uterine cancer

RoseyR
Posts: 464
Joined: Feb 2011

Have been told that IMRT pelvic radiation has fewer side effects than EBRT but am still wary and need to hear from those who pulled through pretty well and those who haven't.

Please indicate whether you ALSO had high-dose brachytherapy as well and whether you were treated at a major cancer-treatment center.

Can you comment on any of the following issues?

Did you have diahrrhea for more than 2-3 months and has this seriously restricted your life?

Has it caused bone pain (aching in hips or lower back) within a year or two?

Did you have to avoid eating high-fiber food for more than two months?

Has it caused neuropathy in your legs or feet? (If you also had chemo, especially taxol, are you sure that it wasn't chemo that caused this effect?)

Appreciatively,
Rosey R

culka's picture
culka
Posts: 158
Joined: Oct 2009

I guess that I have EBRT radiation and after that 3 brachy treatment.
To answer your questions:

1. I never had diarrhea. 2 UTI, but not diarrhea.
2. My bone pain started with treatment number 11. Doctors advice "take an Advil". 2 years later I fasted for 3 weeks and for my surprised I don't have bone pain any more. It is almost 5 months
3. Never stopped eating high fiber food. Actually I checked that list before treatment, forget about it, started raw vegan diet and when treatments were over found that list again and ups. I ate food from wrong column.

RoseyR
Posts: 464
Joined: Feb 2011

You say that your bone pain began about midway through radiation treatment. How bad was it--did it prevent you from sleeping or walking normally?

And did you actually plan your fast to help treat the bone pain? Or was the cure somewhat accidental?

Thanks,
Rosey

culka's picture
culka
Posts: 158
Joined: Oct 2009

I didn't fast because of that. It was simple "side effect".

That pain before was always there, nothing helped. I took pill for headache, half an hour later headache was gone, but hips pain still there. Some relieved was only raw food, but not for very long time.
I was able to run on treadmill and an hour later couldn't use stairs. Went for walk and suddenly couldn't make a step. I ended up with parking card. But it is over now.

lemonade
Posts: 62
Joined: Feb 2010

I had IMRT for anal cancer. I was treated in Houston, but not at M.D. Anderson. I went to Methodist Hospital in the Medical Center area.

I have horrible pain in my lower back and pelvis. It is very deep where the ligaments join the bone. There is no way that I can wear high heels. I wore a pair of sandals with a 1" heel for 6 hours a couple of days ago and I spent the next day in bed. I need shoes with arch supports and the sandals didn't have them.

I have also either developed carpal tunnel syndrome or I have neuropathy in my hands. I sleep with hand braces on at night. I hate wearing them during the day. I have noticed that my hands and wrists are weaker than before treatment - I had surgery, radiation and chemo. I also developed lymphedema in my legs, and have to wear compression hose during the day and pump my legs for 1 hour every night.

If I eat a lot of fruits and vegetables - probably the recommended daily amount, I will still have diarrhea. I finished treatment 10-2009.

Hope this helps.

Angela_K
Posts: 374
Joined: Jan 2011

Rosey ~
I finished (anal/rectal/lymph node)radiation (IMRT) and chemo for anal cancer in January of this year. I would assume that side effects would be somewhat similar? I had my treatment at Scott & White, a non-profit, multispecialty academic medical center located in Central Texas.

I have mild diarrhea occasionally (once a month), but it's not a huge issue. The only time I haven't eaten high fiber food is the week or two after radiation ended when bowel movements were excruciating due to the burns. Now I'm just careful not to eat a large amount of any food at one time, especially food high in fiber. I have chosen to eat gluten/wheat free and that has helped my digestive system tremendously.

My lower back and hips ached toward the end of radiation treatment and continue to do so some of the time, but it's never been close to what I would consider 'severe.' I have been proactive in addressing this by incorporating daily stretching, yoga and mat Pilates before, during and after now after treatment.

I've experienced absolutely no neuropathy.

I realize that I have been fortunate not to have more side effects than I do. I just expect the best and stay active.

Best wishes to you, Rosey.
Angela

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network